Send to:

Choose Destination
  • PMID: 22621396 was deleted because it is a duplicate of PMID: 22827749
See comment in PubMed Commons below
Thyroid. 2012 Sep;22(9):969-72. doi: 10.1089/thy.2011.0352. Epub 2012 Jul 24.

Fatality after cardiac arrest in thyrotoxic periodic paralysis due to profound hypokalemia resulting from intravenous glucose administration and inadequate potassium replacement.

Author information

  • 1Department of Nuclear Medicine, The First Affiliated Hospital, Sun Yat-sen University, Guangzhou, China.



Thyrotoxic periodic paralysis (TPP) is a variant of periodic paralysis (PP) that occurs in patients with underlying mutations in genes for cation channels, if they develop thyrotoxicosis. It is disabling, and fatalities sometimes occur. Here, we present a patient with TPP who developed hypokalemic paralysis that was probably aggravated by the administration of a carbohydrate, probably contributing to, if not causing, a fatal outcome.


A 30-year-old Chinese patient received (131)I treatment for Graves' disease (GD) in our hospital. Three days later in the middle of the night, he developed aggravating paralytic symptoms after a heavy evening meal. The next morning, he was seen in a small clinic and was treated with 1250 mL 5% glucose containing 25 mL 10% potassium chloride (KCl). By early afternoon, he had not improved and was transferred to a city hospital, arriving with grade I muscle strength and severed facial and bulbar paralysis that was shortly followed by cardiac arrest with failure of resuscitation. Shortly before he died, his serum K(+) was 1.15 mEq/L (normal=3.5-5).


We postulate that severe hypokalemia developed in our patient in part in response to the high intravenous glucose load that he received. We advocate caution against using intravenous glucose solutions for potassium administration in patients with TPP and recommend a review of guidelines suggesting this form of treatment. In rural settings with limited resources, we favor oral potassium, not to exceed 100 mEq per day, and transfer to a modern medical facility in settings where muscle weakness is developing in patients with TPP.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk